Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 104, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 2, 1997, 5:44 PM MDT for El Paso County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 1997, 5:44 PM MDT (23:44 UTC)
- Expired
- Aug 2, 1997, 6:35 PM MDT
- In force
- 51 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:46 PM MDT | Hail 0.88 | Rush, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 022346 RRA SVRPUB COC041-030035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 544 PM MDT SAT AUG 2 1997 * SEVERE THUNDERSTORM WARNING FOR EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 635 PM MDT * SOME LOCATIONS AFFECTED RUSH BY 543 PM * AT 542 PM RADAR SHOWED A SEVERE STORM NEAR RUSH MOVING EAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. TM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:59 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 2, 1:59 PM MDT, 3 hours 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT SAT AUG 2 1997 CHALLENGES THIS EVENING...EXTENT OF TSTORMS...THEIR INTENSITY AND THE HEAVY RAIN POTENTIAL. AS EXPECTED...TSTORMS HAVE FIRED IN THE MOUNTAIN AREAS AND ALONG A BOUNDARY SLICING ACROSS WESTERN KIOWA AND NORTHEAST PROWERS COUNTIES. WIND PROFILERS SHOWS WEAK STEERING WINDS AND RANDOM MOVEMENT OF ACTIVITY IN THE AREA. GOES SOUNDINGS DATA SHOWS LIFTED INDICES WELL BELOW ZERO OVER THE SOUTHEAST WITH CAPES IN THE 1000-2000 RANGE AND LOWER IN SOME SPOTS...BUT STILL SOME CONVECTIVE INHIBITION IN THAT AREA...CAPPING OFF MOST TSTORM DEVELOPMENT AT THIS TIME. PRECIPITABLE WATER IS STILL ABOVE 100 IN THE AREA...SO HEAVY RAINERS POSSIBLE WITH SLOW MOVEMENT. ACTIVITY WILL AGAIN CARRY INTO THE EVENING HOURS ACROSS THE AREA...WITH GREATEST POTENTIAL FOR ISOLATED SEVERE HAIL IN FAR SOUTHEAST COUNTIES WITH HIGHEST INSTABILITY VALUES...I.E. STRONGEST UPDRAFTS...FOCUSING ON BOUNDARIES. WILL GO WITH SCATTERED IN WORDING OF ZONES AND PROBABLY MENTIONING POSSIBILITY OF LARGE HAIL IN SOUTHEAST ZONES. CANNOT SEE ANY MESOSCALE SYSTEM...OTHER THAN UPSLOPE...TO FOCUS TSTORM DEVELOP MENT. TSTORMS SHOULD WIND DOWN IN MID TO LATE EVEING WITH LOSS OF HEATING. WILL FOLLOW MOS GUIDANCE FAIRLY CLOSELY. TLM
In the hours before
Special weather statement, Aug 2, 5:15 PM MDT, 29 minutes before
COZ073-030020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 515 PM MDT SAT AUG 2 1997 ...STRONG THUNDERSTORM ENTERING SOUTHEAST PUEBLO COUNTY... THROUGH 600 PM A STRONG THUNDERSTORM WILL MOVE ACROSS OPEN COUNTRY OF SOUTHEAST PUEBLO COUNTY...CAPABLE OF PRODUCING 1/2 INCH DIAMETER HAIL...HEAVY RAIN...WINDS GUSTS UP TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING. AT 515 PM PUEBLO DOPPLER RADAR SHOWED THE STRONG THUNDERSTORM 35 MILES SOUTHEAST OF PUEBLO MOVING NORTH-NORTHWEST AT 15 MPH. TLM
Special weather statement, Aug 2, 5:16 PM MDT, 28 minutes before
COZ073-030020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 515 PM MDT SAT AUG 2 1997 ...STRONG THUNDERSTORM ENTERING SOUTHEAST PUEBLO COUNTY... THROUGH 600 PM A STRONG THUNDERSTORM WILL MOVE ACROSS OPEN COUNTRY OF SOUTHEAST PUEBLO COUNTY...CAPABLE OF PRODUCING 1/2 INCH DIAMETER HAIL...HEAVY RAIN...WINDS GUSTS UP TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING. AT 515 PM PUEBLO DOPPLER RADAR SHOWED THE STRONG THUNDERSTORM 35 MILES SOUTHEAST OF PUEBLO MOVING NORTH-NORTHWEST AT 15 MPH. TLM
Special weather statement, Aug 2, 5:31 PM MDT, 13 minutes before
COZ080-030035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 531 PM MDT SAT AUG 2 1997 ...VERY STRONG THUNDERSTORM IN SOUTHERN PROWERS COUNTY... A VERY STRONG THUNDERSTORM WILL MOVING THROUGH OPEN COUNTRY OF SOUTHERN PROWERS COUNTY THROUGH 630 PM...BRINGING VERY HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER AND GUSTY WINDS TO 50 MPH. AT 530 PM THE THUNDERSTORM WAS 28 MILES SOUTHEAST OF LAMAR...MOVING EAST-NORTHEAST AT 15 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. TM
Special weather statement, Aug 2, 5:32 PM MDT, 12 minutes before
COZ080-030035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 531 PM MDT SAT AUG 2 1997 ...VERY STRONG THUNDERSTORM IN SOUTHERN PROWERS COUNTY... A VERY STRONG THUNDERSTORM WILL MOVING THROUGH OPEN COUNTRY OF SOUTHERN PROWERS COUNTY THROUGH 630 PM...BRINGING VERY HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER AND GUSTY WINDS TO 50 MPH. AT 530 PM THE THUNDERSTORM WAS 28 MILES SOUTHEAST OF LAMAR...MOVING EAST-NORTHEAST AT 15 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. TM
Special weather statement, Aug 2, 5:39 PM MDT, 5 minutes before
COZ073-076-077-081-030045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 539 PM MDT SAT AUG 2 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF SOUTHEAST COLORADO... AT 537 PM DOPPLER RADAR SHOWED STRONG THUNDERSTORMS 10 MILES WEST OF CAMPO IN BACA COUNTY...15 MILES SOUTHWEST OF LA JUNTA IN OTERO COUNTY...8 MILES SOUTH OF KIM IN EASTERN LAS ANIMAS COUNTY...AND 7 MILES NORTH OF PUEBLO WEST IN PUEBLO COUNTY. ALL THE STORMS EXCEPT THE STORM NORTH OF PUEBLO WEST WERE MOVING NORTHEAST AT 5 MPH...WHILE THE STORM NORTH OF PUEBLO WEST WAS MOVING EAST AT 10 MPH. THESE STORMS WERE CAPABLE OF BRINGING VERY HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...AND FREQUENT DANGEROUS LIGHTNING. TLM
Special weather statement, Aug 2, 5:41 PM MDT, 3 minutes before
COZ073-076-077-081-030045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 539 PM MDT SAT AUG 2 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF SOUTHEAST COLORADO... AT 537 PM DOPPLER RADAR SHOWED STRONG THUNDERSTORMS 10 MILES WEST OF CAMPO IN BACA COUNTY...15 MILES SOUTHWEST OF LA JUNTA IN OTERO COUNTY...8 MILES SOUTH OF KIM IN EASTERN LAS ANIMAS COUNTY...AND 7 MILES NORTH OF PUEBLO WEST IN PUEBLO COUNTY. ALL THE STORMS EXCEPT THE STORM NORTH OF PUEBLO WEST WERE MOVING NORTHEAST AT 5 MPH...WHILE THE STORM NORTH OF PUEBLO WEST WAS MOVING EAST AT 10 MPH. THESE STORMS WERE CAPABLE OF BRINGING VERY HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...AND FREQUENT DANGEROUS LIGHTNING. TLM
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:11 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 64 min |
| Aug 1, 7:15 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 60 min |
| Aug 1, 7:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 63 min |
| Aug 2, 3:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| Aug 2, 4:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.